Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 239, NWS Morristown, TN

June 9, 2011Carter County, Johnson County, Sullivan County, Tennessee; Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2011, 4:23 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 4:23 PM EDT (20:23 UTC)
Expired
Jun 9, 2011, 5:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Washington County, VA

The radar

The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS54 KMRX 092023
SVRMRX
TNC019-091-163-VAC191-092100-
/O.NEW.KMRX.SV.W.0239.110609T2023Z-110609T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE...
  JOHNSON COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF ABINGDON...
  AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ABINGDON...MOUNTAIN CITY...KONNAROCK...DAMASCUS...HARR...SHADY
  VALLEY...LAUREL BLOOMERY...SOUTH HOLSTON DAM...SADIE...NEVA AND
  DOEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
      3639 8172 3633 8176 3634 8184 3631 8188
      3640 8221 3688 8189 3683 8173 3679 8169
      3662 8160
TIME...MOT...LOC 2022Z 012DEG 13KT 3675 8189

$$
2 follow-up statements
358 
WWUS54 KMRX 092038
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT THU JUN 9 2011

TNC019-091-163-VAC191-092100-
/O.CON.KMRX.SV.W.0239.000000T0000Z-110609T2100Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CARTER TN-
438 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CARTER...WASHINGTON...JOHNSON AND SULLIVAN COUNTIES...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SHADY
VALLEY...OR 7 MILES NORTHWEST OF MOUNTAIN CITY...MOVING SOUTH AT 15
MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MOUNTAIN CITY...SOUTH HOLSTON DAM...DOEVILLE...NEVA AND SADIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
      3639 8172 3633 8176 3634 8184 3631 8188
      3640 8221 3688 8189 3683 8173 3679 8169
      3662 8160
TIME...MOT...LOC 2038Z 012DEG 13KT 3651 8192

$$
656 
WWUS54 KMRX 092100
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT THU JUN 9 2011

TNC019-091-163-VAC191-092108-
/O.EXP.KMRX.SV.W.0239.000000T0000Z-110609T2100Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CARTER TN-
500 PM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR CARTER...WASHINGTON...JOHNSON
AND SULLIVAN COUNTIES WILL EXPIRE AT 500 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...A STRONG THUNDERSTORM CONTINUES TO DRIFT SLOWLY SOUTH 
ACROSS CARTER COUNTY AND THIS STORM MAY PRODUCE 30 TO 40 MPH GUSTS 
AS IT MOVES TOWARD NORTH CAROLINA.


LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
      3639 8172 3633 8176 3634 8184 3631 8188
      3640 8221 3688 8189 3683 8173 3679 8169
      3662 8160
TIME...MOT...LOC 2058Z 012DEG 13KT 3644 8194

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:20 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 9, 4:20 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT THU JUN 9 2011

.SHORT TERM (TONIGHT AND FRIDAY)...COLD FRONT OVER THE OHIO RIVER
VALLEY WILL REMAIN NEARLY STATIONARY TONIGHT AND FRIDAY...WITH
OUTFLOW FROM ITS ASSOCIATED CONVECTION HELPING TO TRIGGER SCATTERED
CONVECTION OVER THE FORECAST AREA ON FRIDAY AFTERNOON AND EVENING.
OVERALL...EXPECT A PERSISTENCE PATTERN TONIGHT AND FRIDAY...WITH
TEMPS AND PRECIP COVERAGE VERY SIMILAR TO TODAY.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...FRONT ENTERING THE AREA
ON SATURDAY AND LINGERS INTO SUNDAY. SHOULD HAVE SUFFICIENT MOISTURE
AND LIFT TO CONTINUE WITH CHANCE POPS FOR BOTH DAYS. INSTABILITY
ALSO INCREASING...SO COULD SEE STRONG THUNDERSTORMS ON SATURDAY AND
SUNDAY. ACTIVITY SHOULD BE ISOLATED ON MONDAY AND TUESDAY BEFORE
ANOTHER FRONT ENTERS THE AREA ON WEDNESDAY AND THURSDAY. STAYED NEAR
MEX/HPC GUIDANCE FOR TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   69  95  69  93  68 /  10  20  20  30  30
KNOXVILLE AIRPORT, TN     67  94  68  92  68 /  10  20  20  30  30
OAK RIDGE, TN             67  95  67  92  67 /  10  30  20  30  30
TRI CITIES AIRPORT, TN    65  91  62  90  64 /  20  30  20  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TT/GH
Hazardous weather outlook, Jun 9, 1:39 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT THU JUN 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
139 PM EDT THU JUN 9 2011 /1239 PM CDT THU JUN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL FORM ALONG THE CUMBERLAND PLATEAU
REGION...NORTHEAST TENNESSEE...AND INTO SOUTHWEST VIRGINIA THROUGH THIS
AFTERNOON. A WEAK BOUNDARY WILL MOVE INTO THE REGION...AND WILL HELP
IN THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. AN ISOLATED
SEVERE STORM OR TWO CANNOT ALSO BE RULED OUT. ANY SEVERE WEATHER THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR THUNDERSTORMS
WILL DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION
BY FRIDAY AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED
SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED
STORM DEVELOPMENT.

TROUTMAN

In the hours before

Local storm report, Jun 9, 3:16 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             EVENSVILLE              35.56N 84.96W
06/09/2011  E0.25 INCH       RHEA               TN   LAW ENFORCEMENT

            PEA TO DIME SIZE HAIL

&&
Special weather statement, Jun 9, 3:19 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT THU JUN 9 2011

TNZ099-091945-
HAMILTON TN-
319 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 345 PM
EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 12 MILES NORTHEAST OF
CHATTANOOGA...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...
HARRISON...MIDDLE VALLEY...RED BANK...OOLTEWAH...COLLEGEDALE AND EAST
BRAINERD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jun 9, 3:22 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT THU JUN 9 2011

VAZ006-008-092000-
RUSSELL VA-WASHINGTON VA-
322 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND
RUSSELL COUNTIES UNTIL 400 PM EDT...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BRISTOL VIRGINIA...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...HILANDER
PARK AND HOLSTON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TROUTMAN
Special weather statement, Jun 9, 3:51 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT THU JUN 9 2011

TNZ017-092030-
SULLIVAN TN-
351 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 430 PM
EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL TN.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN AND SOUTH
HOLSTON DAM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Local storm report, Jun 9, 3:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     2 ESE NIOTA             35.50N 84.52W
06/09/2011                   MCMINN             TN   LAW ENFORCEMENT

            A FEW TREES DOWN ALONG HIGHWAY 307

&&
Special weather statement, Jun 9, 4:15 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT THU JUN 9 2011

TNZ017-018-046-047-VAZ008-092045-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN
TN-WASHINGTON VA-
415 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...CITY OF BRISTOL...
WASHINGTON...JOHNSON AND SULLIVAN COUNTIES UNTIL 445 PM EDT...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABINGDON.  THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY...
HAMPTON...HARR...DAMASCUS...SHADY VALLEY...EMORY-MEADOW VIEW...LAUREL
BLOOMERY...GLADE SPRING...SADIE...KONNAROCK...DOEVILLE...NEVA...TRADE
AND ELK MILLS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:47 PM EDTSevere Thunderstorm WarningMRXMorgan43 min
Jun 9, 1:23 PM EDTSevere Thunderstorm WarningMRXCampbell37 min
Jun 9, 1:32 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Scott118 min
Jun 9, 1:47 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott28 min
Jun 9, 2:07 PM EDTSevere Thunderstorm WarningMRXHancock25 min
Jun 9, 2:31 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea29 min
Jun 9, 2:55 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe35 min
Jun 9, 3:23 PM EDTSevere Thunderstorm WarningMRXHamilton37 min
Jun 9, 4:19 PM EDTSevere Thunderstorm WarningMRXPolk41 min
Jun 9, 5:04 PM EDTSevere Thunderstorm WarningMRXPolk41 min
Jun 9, 5:22 PM EDTAreal Flood AdvisoryMRXCarter53 min
Jun 9, 5:37 PM EDTAreal Flood AdvisoryMRXMonroe, Polk3 hr
Jun 9, 7:34 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Sequatchie26 min
Jun 9, 2:05 PM EDTSevere Thunderstorm WarningMRXScott40 min
Jun 9, 3:10 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton35 min
Jun 9, 4:43 PM EDTSevere Thunderstorm WarningMRXRussell, Washington32 min
Jun 9, 5:41 PM EDTAreal Flood AdvisoryMRXRussell, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.